Board Review: Cardiology
A 17 year-old male presents to the Emergency Department with palpitations and shortness of breath that started suddenly one hour ago while driving with his friends. No prior medical/surgical history. Patient denies any drugs, alcohol, tobacco use. On your exam, he appears short of breath. Heart rate is regular and tachycardic. Lungs are clear to auscultation. No abdominal tenderness. No lower extremity swelling. He is placed on the monitor and heart rate is 190 bpm. BP 110/65. Pulse ox 97% on room air. EKG is as below:
What is the most appropriate medication at this time?
This EKG is concerning for Wolff-Parkinson-White (WPW) Syndrome. Patients with WPW are at high risk for re-entry tachycardias. The two types of conduction are antidromic or orthodromic. In orthodromic conduction, the electrical conduction goes down the AV node and back up the accessory pathway (Bundle of Kent). This is approximately 90% of cases and can be treated accordingly depending on the type of tachycardia. Antidromic conduction occurs when the electrical conduction goes down the accessory pathway first then cycles up through the AV node. The EKG will demonstrate a wide QRS and the rate may exceed 200 beats per minute. AV nodal blocking agents should be avoided in these patients as the conduction will solely circulate through the accessory pathway, which can lead to ventricular dysrhythmias and death. Procainamide is the drug of choice in stable patients with antidromic conduction. It is a sodium channel blocker that slows the speed at which the electrical current conducts through the pathway. It also lengthens the refractory period.
Brady W.J., & Glass III G.F. (2020). Cardiac rhythm disturbances. Tintinalli J.E., & Ma O, & Yealy D.M., & Meckler G.D., & Stapczynski J, & Cline D.M., & Thomas S.H.(Eds.), Tintinalli's Emergency Medicine: A Comprehensive Study Guide, 9e. McGraw Hill. https://accessemergencymedicine.mhmedical.com/content.aspx?bookid=2353§ionid=218687685